Health & Wellness

Ask A Pharmacist Thread

  • Last Updated:
  • Jan 7th, 2019 10:22 pm
Tags:
None
Deal Fanatic
User avatar
Mar 28, 2006
9832 posts
1459 upvotes
Oh boy, did you have muscle aches and confusion with low dose? Did you have cardiovascular disease or history of stroke? You could ask your doctor about PCSK9 inhibitors, it may be an option for you among others. It is not covered as far as I know and it is very expensive compared to Statin. Oh, do you drink alcohol?
DavidY wrote:
Dec 27th, 2018 8:38 pm
Tried both Lipitor and Crestor at the high doses...too many side effects like muscle aches, joint pain, memory fog, memory loss, headaches, sleep issues, insomnia etc.
Deal Fanatic
User avatar
Jun 7, 2001
7019 posts
814 upvotes
Alberta
Quentin5 wrote:
Dec 27th, 2018 9:05 pm
Wow so it was breaking down your muscles and interfering with your brain function. The muscle breakdown is not unusual but the brain function is a known side effect but rather rare.
If it was only breaking down your muscles your doctor might have said take it at night so it would break them down while your asleep and you wouldn't complain.
I was taking my cholesterol drug in the evenings as directed. No grapefruit juice either. Lipitor dose was like 80mg. Crestor 20mg....after 2 weeks and having side effects, I reduced my dose to 10mg by cutting pill in half. Side effects still persisted...my cardiologist suggested that I either drop Crestor altogether or reduce it further to 5mg. Easy choice.

Worst side effect (Lipitor I think) was that my body cramped up so bad that I could barely get of bed and couldn't go to work.

Dave
Deal Fanatic
User avatar
Jun 7, 2001
7019 posts
814 upvotes
Alberta
82 wrote:
Dec 27th, 2018 9:59 pm
Oh boy, did you have muscle aches and confusion with low dose? Did you have cardiovascular disease or history of stroke? You could ask your doctor about PCSK9 inhibitors, it may be an option for you among others. It is not covered as far as I know and it is very expensive compared to Statin. Oh, do you drink alcohol?
Reduced Crestor down to 10mg....side effects was slightly less, but still hanging around. Yes, my dad had heart disease when he passed. I had a MI this past summer. Alcohol intake was limited...usually social occasions...4-6 drinks per month max.

I asked my cardiologist about niacin. He wasn't too impressed with the B3 vitamin. He suggested alternatives like possibly Zetia or Repatha a PCSK9 inhibitor.

Dave
Deal Expert
User avatar
Feb 8, 2014
15199 posts
4460 upvotes
DavidY wrote:
Dec 28th, 2018 7:38 am
I was taking my cholesterol drug in the evenings as directed. No grapefruit juice either. Lipitor dose was like 80mg. Crestor 20mg....after 2 weeks and having side effects, I reduced my dose to 10mg by cutting pill in half. Side effects still persisted...my cardiologist suggested that I either drop Crestor altogether or reduce it further to 5mg. Easy choice.

Worst side effect (Lipitor I think) was that my body cramped up so bad that I could barely get of bed and couldn't go to work.

Dave
Yikes
Since i'm not a doctor or even a pharmacist i probably should not give recommendations because giving medical advice is probably frowned upon by a "non-expert". But i will say statins do not reduce heart attack risk based on their ability to lower cholesterol because this is settled science even if many have not caught up to todays knowledge.
I would suggest going to a specialist who is currently doing research in this area because they will know the most modern findings.
The beatings will continue until morale improves
Deal Fanatic
User avatar
Jun 7, 2001
7019 posts
814 upvotes
Alberta
Quentin5 wrote:
Dec 28th, 2018 8:12 am
Yikes
Since i'm not a doctor or even a pharmacist i probably should not give recommendations because giving medical advice is probably frowned upon by a "non-expert". But i will say statins do not reduce heart attack risk based on their ability to lower cholesterol because this is settled science even if many have not caught up to todays knowledge.
I would suggest going to a specialist who is currently doing research in this area because they will know the most modern findings.
Statins are quite controversial around the Net. Lipid lowering alternatives seem to include: Zetia/Ezetimibe, bile resins, vitamin b3/niacin...and now PCSK9 inhibitors like Repatha and Praluent (both new since 2015). My specialist is my cardiologist. I do my own research and discuss them with him.

Dave
Deal Fanatic
User avatar
Mar 28, 2006
9832 posts
1459 upvotes
It's good to do your own research but always listen to your doctor instead of reading the controversial talks on the net. Statin is still the drug of choice today. You can discuss with your cardiologist about PCSK9 inhibitors based on your history if cost is not an issue. Good Luck!

DavidY wrote:
Dec 28th, 2018 8:28 am
Statins are quite controversial around the Net.
Jr. Member
Oct 3, 2017
128 posts
79 upvotes
I know that for me at least eating a lot of oatmeal (steel cut organic) has dropped mine noticeably. Forget the quick cook thats processed garbage and taste terrible. So many ways to cook it and the stuff I make tastes amazing (no sugar added but lots of fruit and nuts)

You probably will still have to take drugs but maybe less. 20mg Crestor is a large dose.

Have you been lab tested for liver enzymes since taking them. If not ask your MD.
Deal Fanatic
User avatar
Jun 7, 2001
7019 posts
814 upvotes
Alberta
George613 wrote:
Dec 28th, 2018 5:12 pm
I know that for me at least eating a lot of oatmeal (steel cut organic) has dropped mine noticeably. Forget the quick cook thats processed garbage and taste terrible. So many ways to cook it and the stuff I make tastes amazing (no sugar added but lots of fruit and nuts)

You probably will still have to take drugs but maybe less. 20mg Crestor is a large dose.

Have you been lab tested for liver enzymes since taking them. If not ask your MD.
I do add rolled oats to my bread machine recipes quite regularly. There is a limit to how much oats I can eat since it can elevate my gout attacks due to it's high purines.

I will check with my doctor on my next visit about liver enzymes test....I don't think it has been done recently to my knowledge. I will definitely request it on my next roundup of lab tests (lipids) expected in April 2019.

I was only on statins for about 5 months total between Lipitor and Crestor.

Dave
Moderator
User avatar
Sep 30, 2001
27274 posts
6272 upvotes
Toronto
Should go without saying, but this blanket warning applies to this entire sub-forum:

This webpage and discussion forum is provided for discussion purposes only. Any person should seek independent advice from a licensed professional.
Don't talk about it, be about it
Deal Fanatic
User avatar
Oct 1, 2011
6313 posts
1451 upvotes
Quentin5 wrote:
Dec 28th, 2018 8:12 am
Since i'm not a doctor or even a pharmacist i probably should not give recommendations
You really shouldn't, particularly as you are off-topic on an "Ask A Pharmacist" thread.

Your posts have content that are not accepted by professional guidelines, such as telling someone to move a statin to nighttime administration if they are experiencing muscle damage/breakdown (???)
Deal Guru
User avatar
Feb 24, 2007
13123 posts
1653 upvotes
82 wrote:
Dec 28th, 2018 9:47 am
It's good to do your own research but always listen to your doctor instead of reading the controversial talks on the net. Statin is still the drug of choice today. You can discuss with your cardiologist about PCSK9 inhibitors based on your history if cost is not an issue. Good Luck!
There are MD's that do not subscribe to the statins and their reducing the risk of heart attacks. Let's not forget that much of the medical community is driven by hefty donations from the pharma industry.
Deal Fanatic
User avatar
Mar 28, 2006
9832 posts
1459 upvotes
You are not an MD.
eldiablo wrote:
Jan 1st, 2019 7:58 pm
There are MD's that do not subscribe to the statins and their reducing the risk of heart attacks. Let's not forget that much of the medical community is driven by hefty donations from the pharma industry.
Deal Addict
User avatar
Mar 28, 2006
2356 posts
820 upvotes
Toronto
Not sure if it's a pharmacist question, but does ingesting collagen supplements actually work and is it safe or just a hoax?
Deal Guru
User avatar
Feb 24, 2007
13123 posts
1653 upvotes
82 wrote:
Jan 1st, 2019 9:34 pm
You are not an MD.
I was on Liptor for many years and I think I have a rather good understanding of the side effects and interaction of the medication.

What does me not being an MD have with my post? I stated an observation which is rather easy to research.
Deal Fanatic
User avatar
Mar 28, 2006
9832 posts
1459 upvotes
This's because your observation is wrong. Knowing the side effects and myths/misconceptions discussion of a substance doesn’t earn you the right to speak on behalf of some MDs. You could be on Liptor for life without any understanding of its pharmacology properties, and in fact it is pretty clear that you don't know much about it. All you need to do as customer or patient is to read the label and watch for side effects. My apology if you feel offended but don’t believe everything Dr. Google said. You are welcome to do your own research and ask questions but please stop spreading false information.
eldiablo wrote:
Jan 1st, 2019 11:07 pm
I was on Liptor for many years and I think I have a rather good understanding of the side effects and interaction of the medication.

What does me not being an MD have with my post? I stated an observation which is rather easy to research.

Top